Idaho, 2005

High Wind in Idaho, April 13, 2005

April 13, 2005 · NWS PIH · 3 events in 3 counties and zones

A strong cold front moved through southeast Idaho during the afternoon and evening hours and high winds were felt in the Snake River Plain ahead of as well as behind the front. Craters of the Moon reported one and a half hours of sustained 40 to 50 mph winds with gusts to 63 mph.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A strong cold front moved through southeast Idaho during the afternoon and evening hours and high winds were felt in the Snake River Plain ahead of as well as behind the front. Craters of the Moon reported one and a half hours of sustained 40 to 50 mph winds with gusts to 63 mph. Richfield reported a sustained wind of 40 mph at 425 pm MST with gusts to 60 mph. Raft River reported sustained winds of 40 to 45 mph from 455 pm MST to 635 pm MST. Minidoka reported sustained 42 to 51 mph winds from 450 pm MST through 635 pm MST with gusts of 60 to 65 mph. Two telephone poles in the city of Burley were blown over as well as a silo and a large spruce tree within the city. Power lines were downed in Bingham County with power outages in Rockford and west of Springfield. Power lines were down in Blackfoot and Chubbuck and Pocatello in Bannock County with minor power outages. Power outages also reported in American Falls in Power County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 13, 1:00 PM MST, 2 hours earlier.

Area forecast discussion, Apr 13, 1:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
200 PM MDT WED APR 13 2005

.DISCUSSION...
PRE FRONTAL WINDS HAVE INCREASED SUBSTANTIALLY FROM POCATELLO TO
REXBURG.  COLD FRONT SOMEWHERE BETWEEN BURLEY AND POCATELLO WITH
TEMPS IN THE 40S IN TWIN FALLS AND 54 IN BURLEY LAST OBSERVATIONS
WITH NEAR 70 AT POCATELLO AND IDAHO FALLS.  FRONT HAS SLOWED
SUBSTANTIALLY FROM MODEL FCSTS YESTERDAY WHICH IS DUE TO PARALLEL
FLOW ALOFT TO FRONT SO VERY SLOWLY MAKING PROGRESS EAST.  FCST
THROUGH POCATELLO AND IDAHO FALLS AREA IN 00Z TIME FRAME.  SURFACE
GRADIENT DOESNT REALLY INCREASE UNTIL 00Z TO 06Z TIME FRAME.  DONT
KNOW IF HIGH WIND WARNING WILL VERIFY...BUT THINK STRONGEST WINDS
STILL TO COME.  REACHED ADVISORY CRITERIA IN POCATELLO LOCALLY.
PLAN TO KEEP CURRENT WARNING OUT UNTIL 10 PM GOING FOR NOW.
GRADIENT STAYS TIGHT AND EXPECT STRONG WINDS TO CONTINUE THROUGH
THURSDAY MORNING. STILL IMPRESSIVE H7 COLD ADVECTION AFTER 00Z SO
EVERYTHING STILL ON TRACK FOR STRONG WINDS THIS EVENING.  SNOW WILL
SPREAD INTO CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS AS STRONG H5
VORT SLIDES EAST AS WELL.  KEPT SOME ACCUMULATIONS TONIGHT GOING IN
CENTRAL MTNS AND UPPER SNAKE HIGHLANDS IN 1 TO 3 INCH RANGE WITH
POTENTIAL BURST WITH UPPER WAVE.  THINK VALLEYS AND SNAKE PLAIN TOO
DRY FOR MUCH PRECIP AND KEPT ONLY LOW CHANCES GOING TONIGHT.  FLOW
GOES ZONAL THURSDAY...WILL BE MUCH COLDER WITH COLD POOL ALOFT
OVERHEAD.  KEPT SLIGHT CHANCE IN CENTRAL MTNS AND UPPER SNAKE
HIGHLANDS AND DRY ELSEWHERE.  DRY ZONAL FLOW CONTINUES FRIDAY WITH
SUBSTANTIAL WARMUP IN STRONG WARM ADVECTION ALOFT.

NEXT TROF APPROACHES COAST ON SATURDAY WITH FLOW TURNING EVEN MORE
SOUTHWESTERLY.  SHOULD BE WARMEST DAY IN PERIOD WITH AROUND 70 IN
VALLEYS EXPECTED.  GFS INDICATING UPPER TROF MOVES THROUGH SUNDAY
NIGHT WITH ANOTHER COLD FRONT PASSING SUNDAY.  START TO COOL OFF
SUNDAY WITH BEST CHANCE OF PRECIP.  UNCERTAINTY WITH GFS FLOPPING
BACK AND FORTH AFTER THIS.  12Z TRIES TO AGAIN CLOSE OFF A LOW
MONDAY NIGHT.  FOR NOW KEPT LOW CHANCES OF PRECIP WITH COOL
CONDITIONS GOING THROUGH NEXT WEDNESDAY.
GK

&&

.PIH WATCHES/WARNING/ADVISORIES...A HIGH WIND WARNING IS IN EFFECT
FOR PORTIONS OF SOUTHEAST IDAHO...ZONES 17...20...21 AND 22 THROUGH 10
PM THIS EVENING.

&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Apr 13, 4:35 AM MST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
535 AM MDT WED APR 13 2005

IDZ017>023-031-032-141200-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
LOWER SNAKE RIVER PLAIN-UPPER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
LOST RIVER/PAHSIMEROI-
535 AM MDT WED APR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
A HIGH WIND WARNING IS IN EFFECT FOR THE SNAKE RIVER PLAIN AND SOUTH
CENTRAL HIGHLANDS THIS AFTERNOON AND EVENING. EXPECT SUSTAINED WINDS
OF 35 TO 45 MPH WITH GUSTS TO 60 MPH IN THESE AREAS. REFER TO THE
LATEST HIGH WIND WARNING BULLETIN FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Magic Valley

When
April 13, 3:00 PM MST to 10:00 PM MST
Where
Eastern Magic Valley forecast zone
Measured
44 kt (51 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Lower Snake River Plain

When
April 13, 3:00 PM MST to 10:00 PM MST
Where
Lower Snake River Plain forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Upper Snake River Plain

When
April 13, 3:00 PM MST to 10:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443739, 5443740, 5443741.